Archive | September, 2013

So why are you coming off your meds?

27 Sep

There are people who think I shouldn’t talk about my mental health on here; in real life, and online, I’m told it’s ‘unprofessional’, and might make you, the reader, feel uncomfortable or that you can’t relate to me. I’m not here to argue that people feeling uncomfortable about discussing mental health issues is a stigma we need to get rid of, don’t worry.

However, this blog is about my creative process, and my mental health is absolutely related to this. If you don’t want to read mental health stuff, that’s fine, just stop reading now.

I’ve been trying to live better for the last year – it’s gone OK. I’m not smoking any more, not drinking as much, and my eating has settled into a pattern. I break these rules, I’d say, once a month – on these days I literally don’t know what else to do with myself, and I might eat 5 donuts, drink a bottle of port, or both. I’m not proud of this, I’m just telling you so we have a baseline.

I went and had a regular check-in with the nurse, and my blood pressure was high, high enough for me to be medicated if it continued, so I had to go and see the GP. He also checked my BP and it was still high. Turns out my anti-depressants raise blood pressure, and after five years they’re really taking their toll.

I’ve always said I’m happy to stay on anti-depressants, and am not ashamed to have to take tablets daily for the rest of my life. However, taking another tablet to counteract the effects of them isn’t something I relish, and being overweight affects my blood pressure enough without extra problems.

My medication, Venlafaxine, I don’t mind saying, is a bitch. It’s an SNRI, so unlike Prozac (arguably the most well-known AD, and an SSRI) it works on two neurotransmitters; norepinephrine as well as serotonin. This means that withdrawal is a nightmare. When I started taking it, I wasn’t told this, or if I was, I don’t remember. I spent a lot of December 2008 in a daze, either in bed, or crying.

I’d already experienced withdrawal symptoms just from missing one dose – this is due to its incredibly short half-life (i.e. it doesn’t stay in your system very long) so I wasn’t really looking forward to it. The doctor halved my dose to lessen the withdrawal, but I still got discontinuation syndrome.

I’d say that some days of discontinuation syndrome are actually worse than my depression ever was. Brain zaps in particular are, to put it frankly, fucking awful. If you want to see a full list of symptoms, all of which I’ve had, then follow that link above, but I’m not here to bitch about how bad the symptoms are.

Six weeks on half dose, and I’m feeling good – so, time for my check-up, and he gave me a choice. I could either half my medication again, and then discontinue in a month, or just discontinue them now – in other words, feel as bad as the last month for another couple of months, or feel even worse, but get it all over and done within a month.

That’s not much of a choice, but I went for just not taking them any more. There were a few factors behind this

1. It’s my birthday in about a month, and I’d like to feel well enough to go out

2. I’m out of tablets and don’t really want to pay for another prescription

3. I just want to be done with it all and start FEELING again – this is what I want to talk about in more detail

If you’ve never taken anti-depressants, don’t know anyone who has, or usually don’t read blogs about mental health, let me explain something. Anti-depressants aren’t ‘happy pills’. They don’t simply make you happier. If they did, then everyone would take them.

Depression is caused (it is believed) by a lack of serotonin in the brain. So what SSRIs do, basically, is keep the serotonin released by your brain IN your brain. If you’re not depressed and you take anti-depressants, it won’t create more serotonin, you just might end up with too much serotonin in your brain, and ultimately serotonin syndrome. (Before you say anything, I do know that what they do is a lot more complicated than this – I did neuropsychology at university – but it’s dull, and you can find out online if you want to know in more detail)

SNRIs, as you might imagine, keep serotonin and norepinephrine in the brain for longer, and have basically the same outcome – you no longer really feel highs or lows.

I know this sounds strange, but everything elicits a flatline response. After about three months on them, I stopped feeling so low, which was brilliant. After months of crying at everything and feeling like I didn’t want to live any more, I started to feel some nice feelings.

As your brain becomes used to SNRIs, you start to level out, and instead of see-sawing between the occasional low (e.g. 1 out of 10) and some uncomfortable highs (10/10) about ridiculous things, everything elicits a response which varies only from 4 to 6.

This is a relief for a while; when someone tells you they’re pregnant, instead of feeling rage that it’s not you, you can just show genuine pleasure. When an advert for Oxfam comes on the telly, you can feel a bit sorry for them, maybe donate a tenner, and then get on with your life, instead of sobbing uncontrollably and trying to give them all your money.

But then it becomes monotonous. You get some genuinely awesome news, and you smile, but you don’t feel that excited, or you get some truly awful news about a friend, and you’re a bit sad, but not enough. None of it is enough.

So that’s why I decided to try going without medication – I want to feel dizzying highs again, I want to be genuinely excited about things. Now and then when I’ve accidently missed a dose I’ve seen a glimpse of what I’ve been missing – something will make me really cry on TV, or I’ll have a giggling fit at Jimmy Fallon. Yesterday I was laughing so much at the Tumblr which collates bad estate agent photos that I couldn’t stop my mouth twitching – it was weird, but I was excited by it.

The last six weeks, I’ve also been more creatively sparked than I have in a while, and I’m sure it’s not a coincidence. In two weeks time I have another appointment, but fingers crossed I can get through this, and enjoy my new emotions. Wish me luck!

Advertisements

Vau Vau Fashion show Part ll: Fashion Circus

26 Sep

aestheticcontradiction

Those of you who have been following this blog, or my work in general, for a while might have already heard about Vau Vau fashion show. The last one was a great experience and this one promises to be bigger and better with more thought put into every aspect.
Following what has been described as ‘an evening of inspiration,’ Vau Vau is back by style demand and invites you to Part II: Fashion CircusSet in the picturesque Left Bank Church, guests are welcomed to a celebration in honour of all things fashion, and to a presentation party featuring the best of independent Northern talent.
Organised by Toria BrightsideIn partnership with fashionpony.co.uk and Urban Coco Magazine, Vau Vau includes:

– A warm welcome onto our runway for special guest Alysha Nett
– Complimentary goodie bags for the first 100 guests
– A runway show featuring award winning designers
–…

View original post 160 more words

The book project – decorations and leftovers

20 Sep

This is the post for stuff which I experimented with, played with, or doesn’t really serve a purpose as a saleable item – but I hope it gives you ideas

bash fan 2 Continue reading

The book project – homewares

19 Sep

This is the shortest one, but hopefully will show you that you can use books in LOADS of places in your home

bash frame 6

Continue reading

The book project – stationery

18 Sep

Books lend themselves to stationery very well, of course, as they’re already paper

bash another 2 Continue reading

The book project – jewellery and boxes

17 Sep

This is probably going to be the longest post, so I did it first!

bash walt 2 Continue reading

Dexter and Breaking Bad – the final seasons SPOILERS

17 Sep

SPOILERS for both Dexter and Breaking Bad – please don’t read on if you’re watching either series and aren’t up to date.

Image

Continue reading